Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2002, 7:25 PM CDT for Cowley County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 7:25 PM CDT (00:25 UTC)
- Expired
- May 24, 2002, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 24, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 250025 SVRICT KSC035-250130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 830 PM CDT. * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MAPLE CITY...OR ABOUT 9 MILES NORTHEAST OF ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DEXTER AROUND 745 PM CDT... NEAR BURDEN AROUND 800 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR COWLEY COUNTY. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 830 PM CDT. LAT...LON 3717 9696 3708 9687 3723 9659 3737 9678 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:14 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 24, 3:14 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT FRI MAY 24 2002 FCST CONCERN REVOLVES AROUND PRECIP CHANCES TONIGHT. WL KEEP FLOOD WATCH UNTIL 6 AM SAT SINCE ADDITIONAL PRECIP IS EXPECTED. TONIGHT: THE PRECIP NORTH OF THE FRONT TODAY WAS A RESULT OF WARM ADVECTION AT AROUND 850MB...WHICH DECREASES GREATLY AT AROUND 00Z. ANOTHER GOOD SHOT FOR PRECIP WILL COME TOWARD THE BEGINNING OF THIS PERIOD ESPECIALLY FOR SOUTH CENTRAL AND SOUTHEAST PORTIONS OF CWA. THE FINAL UPPER LEVEL WAVE WL FINALLY EJECT OUT OF COLORADO AT THE START OF THIS PERIOD. MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS WL BE UNDER THE RIGHT ENTRANCE REGION OF A 300MB JET. THIS IS FURTHER SHOWN THROUGH 300MB DIVERGENCE FIELDS. AN MCS WL LIKELY BE GOING TONIGHT ALONG AND JUST SOUTH OF THE OK-KS BORDER AND MAY SPILL FAR ENOUGH NORTH TO AFFECT OF THE SOUTHERN COUNTIES IN THE CWA. IT IS GOING TO BE A TOUGH CALL TO WEATHER CENTRAL KS SEES PRECIP AFTER 7 PM SINCE 850 MOISTURE WL BE FAIRLY LIMITED BY THEN. BUT THE REMAINDER OF CWA WL HAVE ANOTHER GOOD SHOT AT SEEING PRECIP. FWC TEMPS LOOK TOO WARM...CONSIDERING WERE ONLY IN THE 50S NOW. SO WL FOLLOW THE COOLER MAV NUMBERS WHICH ARE ALSO IN LINE WITH ETA 2M TEMPS. SAT-SAT NIGHT: A FEW SHOWERS MAY LINGER OVER FAR SE KS. THIS IS INDICATED BY SOME MINIMAL LIFT AND LOWER CONDENSATION PRESSURE DEFICITS. THIS ACTIVITY SHOULD ONLY EXIST EARLY. BY 18Z SFC RIDGE SHOULD BE PLANTED OVER CWA...ALLOWING FOR SOME SUNSHINE...ESPECIALLY FOR CENTRAL KS ZONES...CLOUDS WL LINGER LONGEST OVER SE KS. HIGHS WL ONCE AGAIN BE MORE IN LINE WITH MAV NUMBERS...WHICH ALSO AGREES WITH PREV FCST. A WEAK WAVE MOVE OUT OF CO LATE SAT NIGHT. THIS WAVE COUPLED WITH 850MB THETA-E ADVECTION...GENERATES PRECIP OVER DDCS CWA. ONCE AGAIN QUITE A DISCREPANCY BETWEEN FWC AND MAV NUMBERS. WL SPLIT THE DIFFERENCE BUT FEEL THE MAV GUIDANCE MIGHT BE CLOSER. SUN-SUN NIGHT: LOW LEVEL WARM ADVECTION WL CONTINUE...ESPECIALLY OVER WESTERN PORTIONS OF CWA...WHERE CLOUD COVER WL BE INCREASING THROUGHOUT THE DAY. POP CHANCES INCREASE OVER WESTERN OK AND KS AS NEXT SHORT WAVE PREPARES TO EJECT OUT OF CO. ALTHOUGH ETAX DOES NOT GENERATE PRECIP OVER CWA...WL KEEP SLIGHT CHANCE POPS AS LOW LEVEL MOISTURE INCREASES VERY QUICKLY. EXTENDED. MON-FRI: ANOTHER SHORTWAVE MOVES OUT OF THE COLORADO AND INTO THE PLAINS MON-WED. THE ECMWF IS SLIGHTLY FARTHER NORTH WITH THIS DISTURBANCE. BUT NEVERTHELESS CWA WL BE UNDER WARM ADVECTION WITH A NUMBER OF WEAK TROUGHS MOVING THROUGH THE FLOW. WITHOUT THE PRESENCE OF A MAJOR SHORTWAVE MOVING THROUGH...HAVE A HARD TIME INCREASING POPS...SINCE MOST OF PRECIP WL HINGE ON WEAK FEATURES WHICH ARE DIFFICULT TO DISCERN THIS FAR OUT. ALL MODELS REALLY PUMP-UP A STRONG RIDGE OVER THE ROCKIES BY WEDNESDAY...PLACING CWA IN STRONG NORTHWEST FLOW. UPPER LEVEL RIDGE SHOULD FINALLY SLIDE FAR ENOUGH EAST BY THURSDAY NIGHT TO DECREASE CHANCES OF PRECIP. FCSTID =7/LAWSON ICT 45 71 53 81 / 70 10 10 10 HUT 45 72 53 81 / 70 10 10 10 EWK 45 71 53 81 / 70 10 10 10 EQA 47 72 53 81 / 70 10 10 10 WLD 48 72 56 81 / 90 10 10 10 RSL 39 72 52 84 / 40 10 10 10 GBD 43 72 52 84 / 40 10 10 10 SLN 43 72 53 81 / 50 10 10 10 MPR 45 71 53 81 / 60 10 10 10 CFV 59 73 54 80 / 90 20 10 10 CNU 53 71 53 80 / 90 20 10 10 K88 53 71 53 80 / 90 20 10 10 .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053... KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Local storm report, May 24, 3:01 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
301 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 PM 2 SE SOUTH HAVEN KS .75 INCH HAIL
05/24/02 SUMNER REPORTED BY THE PUBLIC.
0210 PM 2 W ARKANSAS CITY KS .75 INCH HAIL
05/24/02 COWLEY REPORTED BY THE PUBLIC.
CHLocal storm report, May 24, 4:11 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
411 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM ERIE KS FLASH FLOOD
05/24/02 NEOSHO WALNUT ST. IN ERIE COVERED
IN WATER 1 FOOT HIGH.
0613 AM MOUND VALLY KS FLASH FLOOD
05/24/02 LEBETTE LAW ENFORCEMENT REPORTED
SEVERAL SECONDARY ROADS
CLOSED AND HWY 101 CLOSED
IN SPOTS
0630 AM EUREKA KS FLASH FLOOD
05/24/02 GREENWOOD LAW ENFORCEMENT REPORTED
WATER OVER HIGHWAY 99 NEAR
SEVERY.
0632 AM MOLINE KS FLASH FLOOD
05/24/02 ELK LAW ENFORCEMENT REPORTED
HWY 99 COVERED WITH WATER
ALONG COUNTY LINE. ROAD
CLOSED.
0645 AM CEDAR VALE KS FLASH FLOOD
05/24/02 CHAUTAUQUA LAW ENFORCEMENT REPORTED
COUNTY ROAD #3 SOUTH OF
CEDAR VALE CLOSED DUE TO
WATER OVER THE ROAD.
0700 AM PETROLIA KS FLASH FLOOD
05/24/02 ALLEN LAW ENFORCEMENT REPORTED
MOST SECONDARY ROAD IN THE
CITY OF PETROLIA
UNDERWATER.
0716 AM BUXTON KS FLASH FLOOD
05/24/02 WILSON NUMEROUS ROADS FLOODED AND
UNDERWATER.
0830 AM 1 WEST ROCK KS FLASH FLOOD
05/24/02 COWLEY WATER OVER THE ROAD.
0955 AM PARSONS KS FLASH FLOOD
05/24/02 LABETTE LAW ENFORCEMENT REPORTED
US 400 CLOSED AND
BARRICADED.
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:07 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
| May 24, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 24, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 59 min |
| May 24, 7:33 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 4 hr |
| May 24, 7:40 PM CDT | Flash Flood Warning | ICT | Butler | 4 hr |
| May 24, 7:52 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| May 24, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 68 min |
| May 24, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| May 24, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.